Alert archive / Illinois / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 40, NWS Lincoln, IL

May 24, 2015Macon County, Moultrie County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 24, 2015, 11:29 PM CDT for Macon County, Moultrie County, Shelby County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2015, 11:29 PM CDT (04:29 UTC)
Expired
May 24, 2015, 11:54 PM CDT
In force
25 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Macon County, IL, Moultrie County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 47 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WUUS53 KILX 250429
SVRILX
ILC115-139-173-250515-
/O.NEW.KILX.SV.W.0040.150525T0429Z-150525T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1129 PM CDT SUN MAY 24 2015

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN CENTRAL ILLINOIS...
  NORTHWESTERN MOULTRIE COUNTY IN CENTRAL ILLINOIS...
  NORTHWESTERN SHELBY COUNTY IN CENTRAL ILLINOIS...

* UNTIL 1215 AM CDT

* AT 1129 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BLUE
  MOUND...OR 14 MILES NORTHEAST OF TAYLORVILLE...MOVING NORTHEAST AT
  70 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  DECATUR...MOUNT ZION...FORSYTH...MOWEAQUA...MAROA...CERRO GORDO...
  HARRISTOWN...BETHANY...LONG CREEK...WARRENSBURG...BLUE MOUND...
  MACON...ARGENTA...OREANA...NIANTIC...DALTON CITY...OAKLEY...HERVEY
  CITY...DECATUR AIRPORT AND ELWIN.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 125 AND 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR CENTRAL
ILLINOIS.

LAT...LON 3965 8902 3966 8914 3980 8914 3982 8921
      3989 8922 3992 8920 3992 8915 4001 8915
      4005 8912 4005 8875 3980 8874 3979 8871
      3961 8869 3950 8902
TIME...MOT...LOC 0429Z 223DEG 59KT 3970 8912 

HAIL...<.75IN
WIND...70MPH
 
$$

HJS
1 follow-up statement
859 
WWUS53 KILX 250454
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1154 PM CDT SUN MAY 24 2015

ILC115-139-173-250504-
/O.CAN.KILX.SV.W.0040.000000T0000Z-150525T0515Z/
MACON IL-MOULTRIE IL-SHELBY IL-
1154 PM CDT SUN MAY 24 2015

...THE SEVERE THUNDERSTORM WARNING FOR MACON...NORTHWESTERN MOULTRIE
AND NORTHWESTERN SHELBY COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR CENTRAL
ILLINOIS.

LAT...LON 3965 8902 3966 8914 3980 8914 3982 8921
      3989 8922 3992 8920 3992 8915 4001 8915
      4005 8912 4005 8875 3980 8874 3979 8871
      3961 8869 3950 8902
TIME...MOT...LOC 0452Z 223DEG 59KT 4001 8875 

$$

HJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 8:59 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 24, 8:59 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
859 PM CDT SUN MAY 24 2015

.UPDATE...
ISSUED AT 859 PM CDT SUN MAY 24 2015

A SHORTWAVE UPPER LEVEL PRESSURE TROUGH WILL EJECT NORTHEASTWARD
FROM EASTERN KS TOWARD NW IL OVERNIGHT PROMOTING A STRONG LOW
LEVEL JET THROUGH WESTERN ILLINOIS AND ASSOCIATED 0-6 KM BULK
SHEAR INTO WESTERN ILLINOIS. COMBINED WITH INSTABILITY TO AROUND
1000 J/KG CAPE...SEVERE THUNDERSTORMS REMAIN POSSIBLE FROM ABOUT
MIDWAY BETWEEN I-55 AND I-57 WESTWARD THROUGH THE EVENING. AN
ISOLATED TORNADO STILL NOT OUT OF THE QUESTION WITH ANY ROTATING
STORMS...AND A TORNADO WATCH IS IN EFFECT FOR THESE AREAS UNTIL 1
A.M. INSTABILITY WILL WANE OVERNIGHT AS NIGHTTIME COOLING
DEVELOPS. NEVERTHELESS...SHOWERS AND THUNDERSTORMS WILL BECOME
LIKELY ACROSS CENTRAL ILLINOIS OVERNIGHT AS LIFT ASSOCIATED WITH
THE SHORTWAVE CROSSES THE REGION. IN THE WARM HUMID AIR MASS
BEHIND A WARM FRONT THAT CROSSED EARLIER TODAY...LOWS IN THE MID
AND UPPER 60S CAN BE EXPECTED...AND BREEZY WINDS 15-20 MPH
CONTINUING. NO MAJOR UPDATES EXPECTED THIS EVENING EXCEPT SHORT
TERM ADJUSTMENTS FOR CURRENT CONVECTIVE TRENDS AND
TEMPERATURES/WIND TRENDS.

&&

.SHORT TERM...(TONIGHT)
ISSUED AT 230 PM CDT SUN MAY 24 2015

THUNDERSTORMS ARE BEGINNING TO BECOME MORE WIDESPREAD ACROSS
CENTRAL/SOUTHERN MISSOURI IN CONJUNCTION WITH A MESOSCALE CONVECTIVE
VORTEX (MCV) GENERATED BY AN UPSTREAM STORM COMPLEX LAST NIGHT.
THESE CELLS ARE LIFTING MAINLY NORTHWARD AND WILL STAY WEST OF THE
MISSISSIPPI RIVER LATE THIS AFTERNOON INTO THE EVENING.  FURTHER
EAST...WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
WESTERN HALF OF THE KILX CWA...HOWEVER WEAK WIND SHEAR AND AN
OVERALL LACK OF FORCING WILL KEEP AREAL COVERAGE TO A MINIMUM INTO
THE EARLY EVENING.  STRONGER FORCING WILL GRADUALLY ARRIVE AS A
SHORT-WAVE TROUGH EVIDENT ON 19Z/2PM WATER VAPOR IMAGERY ACROSS
TEXAS LIFTS NORTHWARD INTO THE REGION LATER THIS EVENING.  HIGH-RES
MODELS CONTINUE TO DELAY THE ONSET OF WIDESPREAD CONVECTION...WITH
THE LATEST HRRR SUGGESTING THAT E/NE PARTS OF THE CWA WILL LIKELY
REMAIN DRY UNTIL AFTER MIDNIGHT.  HAVE TAILORED RAIN CHANCES
ACCORDINGLY...WITH LIKELY POPS GRADUALLY OVERSPREADING ALL LOCATIONS
SOUTHWEST OF A BLOOMINGTON TO PARIS LINE DURING THE EVENING...THEN
FURTHER NORTHEAST ACROSS THE REMAINDER OF THE AREA OVERNIGHT.
DESPITE ARRIVAL OF STRONGER LIFT ASSOCIATED WITH TEXAS
WAVE...WANING INSTABILITY AFTER SUNSET WILL PREVENT WIDESPREAD
SEVERE WEATHER FROM MATERIALIZING...ALTHOUGH A FEW CELLS COULD
PRODUCE GUSTY WINDS AND SMALL HAIL.

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 230 PM CDT SUN MAY 24 2015

SHORT-WAVE TROUGH WILL EXTEND FROM NORTHERN MISSOURI TO SOUTHERN
ILLINOIS BY 12Z MON...THEN WILL QUICKLY LIFT NORTHWARD INTO THE
GREAT LAKES BY MIDDAY.  ONCE FEATURE PASSES...SHORT-WAVE RIDGING
IN ITS WAKE WILL CREATE SYNOPTIC SUBSIDENCE AND A DRY AFTERNOON.
WILL STILL NEED TO WATCH FOR POTENTIAL MESOSCALE BOUNDARIES FROM
THE OVERNIGHT CONVECTION...AS THESE COULD POSSIBLY TRIGGER
ADDITIONAL STORMS LATER IN THE DAY AS THE AIRMASS BECOMES
MODERATELY UNSTABLE.  AT THIS TIME...THINK SUBSIDENCE AND
MID-LEVEL DRYING BEHIND THE WAVE WILL PREVENT CONVECTION...SO
WILL GO WITH A DRY FORECAST IN THE AFTERNOON.  MAIN STORY ON
MONDAY WILL BE THE WINDY AND VERY WARM CONDITIONS.  MODELS ARE
SHOWING A 50-55KT 925MB JET DEVELOPING FROM THE OZARKS TO THE
SOUTHERN GREAT LAKES LATER TONIGHT.  AS MIXING BEGINS TO TAKE
PLACE MONDAY MORNING...SOME OF THIS HIGHER MOMENTUM AIR WILL BE
TRANSFERRED TO THE SURFACE RESULTING IN GUSTS OF 30-35MPH.
THANKS TO THE STRONG SOUTHWESTERLY WINDS AND CLEARING
SKIES...HIGH TEMPERATURES WILL SOAR WELL INTO THE 80S.

THE NEXT UPSTREAM SHORT-WAVE CURRENTLY OVER ARIZONA WILL ROUND THE
BASE OF THE ROCKIES TROUGH AND LIFT INTO ILLINOIS ON TUESDAY.
MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE STRENGTH AND TIMING
OF THIS FEATURE.  WILL BRING POPS BACK INTO THE PICTURE AFTER
MIDNIGHT MONDAY NIGHT...THEN WILL GO LIKELY ACROSS THE BOARD ON
TUESDAY.  LATEST DAY 3 CONVECTIVE OUTLOOK FROM SPC FEATURES A SLIGHT
RISK FOR SEVERE ALONG/SOUTH OF I-70 ON TUESDAY...HOWEVER WIDESPREAD
CONVECTION IN THE MORNING WILL LIKELY LIMIT INSTABILITY FOR MUCH OF
THE DAY.  LATEST NAM SHOWS SBCAPES INCREASING TO 1500J/KG ACROSS THE
SE CWA LATE IN THE DAY...WHILE 0-6KM SHEAR REMAINS QUITE WEAK AT
AROUND 25KT.  WHILE ISOLATED STRONG STORMS CANNOT BE RULED
OUT...WIDESPREAD SEVERE WEATHER SEEMS UNLIKELY IN THE OUTLOOK AREA.

ONCE THIS WAVE EXITS THE REGION...FORCING ONCE AGAIN BECOMES MEAGER
FOR THE REMAINDER OF THE WEEK.  A SUBTLE WAVE MAY PASS THROUGH
ILLINOIS ON WEDNESDAY...SO HAVE MAINTAINED LOW CHANCE POPS AT THAT
TIME.  THURSDAY STILL APPEARS TO BE THE OVERALL DRIEST DAY OF THE
WEEK...WITH ONLY SLIGHT CHANCE POPS AND HIGH TEMPS WELL INTO THE
80S.  BY THE END OF THE WEEK...A MORE SIGNIFICANT NORTHERN-STREAM
WAVE WILL BEGIN PUSHING A COLD FRONT TOWARD ILLINOIS.  STILL SOME
MODEL DISCREPANCY WITH THE TIMING OF THAT PROCESS...BUT TRENDS ARE
SUGGESTING ENHANCED RAIN CHANCES WILL HOLD OFF UNTIL FRIDAY NIGHT
THROUGH SUNDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 701 PM CDT SUN MAY 24 2015

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP TOWARD CENTRAL
ILLINOIS THIS EVENING...WITH THE FIRST THREE TAF SITES LIKELY TO
BE AFFECTED KSPI-KPIA-KBMI DUE TO THUNDERSTORM DEVELOPMENT FROM
THE WEST...WHILE KDEC-KCMI LIKELY TO BE AFFFECTED LATER IN THE
EVENING AS THUNDERSTORM ACTIVITY FROM THE SOUTH OR WEST CONVERGES
ON THE AREA. PRIMARILY VFR CONDITIONS EXPECTED DESPITE SCATTERED
SHRA/TSRA THROUGH THE NIGHT...HOWEVER LOCAL IFR/MVFR VSBY AND
MVFR CIGS POSSIBLE IN ISOLD STRONGER TSRA. DIMINISHING
THUNDERSTORM ACTIVITY EARLY IN THE MORNING RESULTING IN VFR
CONDITIONS AFTER 15-18Z THROUGH THE AFTERNOON. WINDS S 15-20 WITH
GUSTS 20-25 KTS OR HIGHER IN VICINITY OF TSRA...DECREASING TO
AROUND 15 KTS FOR MONDAY AFTERNOON.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ONTON
SHORT TERM...BARNES
LONG TERM...BARNES
AVIATION...ONTON
Hazardous weather outlook, May 24, 7:47 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
747 PM CDT SUN MAY 24 2015

ILZ027>031-036>038-040>043-047>053-251200-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
747 PM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL INCREASE ACROSS THE AREA THIS EVENING. A FEW
OF THE STORMS LATE THIS EVENING MAY PRODUCE STRONG WIND GUSTS IN
EXCESS OF 60 MPH AND HAIL IN EXCESS OF 1 INCH. AN ISOLATED TORNADO
IS ALSO POSSIBLE ACROSS WEST CENTRAL ILLINOIS. A TORNADO WATCH IS
IN EFFECT UNTIL 1 A.M.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING THUNDERSTORMS ON MEMORIAL DAY SHOULD END BEFORE MIDDAY.
CHANCES FOR THUNDERSTORMS WILL RETURN FOR LATE MONDAY NIGHT
THROUGH TUESDAY NIGHT...THEN AGAIN THURSDAY NIGHT INTO SATURDAY.
AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
THIS EVENING.

ILZ044>046-054>057-061-251200-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
747 PM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL INCREASE ACROSS THE AREA TONIGHT. WHILE THESE
ARE NOT EXPECTED TO BE SEVERE...A FEW OF THE STORMS MAY PRODUCE
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING THUNDERSTORMS ON MEMORIAL DAY SHOULD END BEFORE MIDDAY.
CHANCES FOR THUNDERSTORMS WILL RETURN LATE MONDAY NIGHT AND
CONTINUE THROUGH WEDNESDAY...THEN RETURN AGAIN LATE IN THE WEEK.
AT THIS TIME...THESE ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-251200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
747 PM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE INTO THE AREA TONIGHT. WHILE THESE ARE
NOT EXPECTED TO BECOME SEVERE...THEY MAY CONTAIN GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC STORMS WILL CONTINUE INTO MEMORIAL DAY...WITH THE THREAT
DIMINISHING DURING THE AFTERNOON. THESE ARE NOT EXPECTED TO BE
SEVERE.

PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN LATE MONDAY NIGHT
AND CONTINUE THROUGH WEDNESDAY...WITH ADDITIONAL STORMS LATE IN
THE EEK. AT THIS TIME...IT APPEARS THAT TUESDAY WILL HAVE THE
BEST CHANCE OF SEEING ANY SEVERE WEATHER...WITH THE MAIN THREAT
BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ONTON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:03 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.